Updated: Sep 30, 2020
At least, the overwhelming majority of you aren’t. About 10% of the general population report an allergy to penicillin. That figure goes up to 15% in hospitalized patients. When studied objectively with skin testing, however, more than 90% of people who say they are allergic to penicillin have no reaction. In my experience, most people who have penicillin allergy listed on their medical charts give some variation of the following answers when I ask them to describe the allergy: 1) I don’t remember…it was a long time ago. 2) I think it was a rash or something when I was a kid. 3) Someone (usually a parent or childhood physician) told me never to take it, but I don’t remember why.
As it turns out, a lot of childhood infections – particularly viral infections – can provoke a rash apart from any antibiotic exposure. When children are taken to the pediatrician with febrile illness, many of them end up receiving antibiotics. If the antibiotic is a penicillin derivative like amoxicillin (which it frequently is), and the child happens to develop a viral exanthem (virus-related rash) in the next few days, pediatricians may attribute the rash to the antibiotic. Parents remember the incident and caution their children not to take penicillin again as they get older, and so, “penicillin allergy” becomes inextricably linked to the medical record.
So why does it matter when we rarely use plain old penicillin anymore? Well, penicillin was just the first agent in a superfamily of antibiotics called beta-lactams. Beta-lactam refers to a particular ring structure within the drug molecule that is responsible for binding to the bacterial cell wall and effectively poking holes in it. All antibiotics derived from penicillin share this beta-lactam ring – just with different side chains that give each drug unique properties. Because of the shared chemistry, a lot of clinicians see “penicillin allergy” and hesitate to give patients any of the other agents in the beta-lactam superfamily. The problem is that beta-lactam antibiotics are frequently our best treatment options for common infections like pneumonia or urinary tract infection. Multiple studies have shown that people who report penicillin allergy actually do worse in the hospital, with higher rates of adverse drug events, ICU admission and mortality.
What's the risk of reacting to another beta-lactam?
Cross-reactivity between beta-lactam antibiotics is actually quite low, and even patients who have clearly documented reactions to penicillin and its next closest relatives (amoxicillin and ampicillin) will usually tolerate newer beta-lactams without incident. Ceftriaxone (brand name Rocephin) is my go-to antibiotic for patients in the hospital who give a convincing history of penicillin allergy (provided the reaction isn’t anaphylaxis). I’ve made this substitution hundreds of times now with no serious adverse reactions and only a handful of patients who develop a minor rash and itching. In other cases, it’s entirely reasonable to challenge someone with the exact same antibiotic to which they are purportedly allergic if the reaction was a long time ago. Once 10 years have passed after a documented allergic reaction to penicillin, about 80% of patients will lose their sensitivity and have no reaction on re-challenge.
Of course, there’s a time and place to be more cautious. I’m not so cavalier about challenging patients who tell me that a beta-lactam antibiotic gave them tongue swelling, throat swelling, shortness of breath or low blood pressure, even after many years. The reality, however, is that most people labeled with a penicillin allergy had a mild, remote reaction that may not even be attributable to the antibiotic.
If you’re a patient, offer specifics of any drug allergies you report and ask your healthcare providers if you might be able to tolerate a related medication. If you and your doctor decide to try a re-challenge and you don’t have a reaction, don’t continue to report that medication as an allergy. If you’re a clinician, don’t write off the entire beta-lactam class now and forevermore just because a patient has “penicillin allergy” on the chart. Take the time to gather details and weigh the risk of a repeat reaction against the risk of treating with an inferior antibiotic. Penicillin allergy isn’t nearly as common as we think based on medical records, and the majority of those who are truly allergic can still safely receive other drugs in the same class. Is it time to remove an allergy from your chart?